Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 270, NWS Midland/Odessa, TX

October 18, 2002Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 18, 2002, 8:06 PM CDT for Reagan County, Texas. It was in force for 5 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2002, 8:06 PM CDT (01:06 UTC)
Expired
Oct 24, 2002, 3:30 AM CDT
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 3:07 AM CDTHail 0.75Orla, TXLaw officials driving through Orla reported dime size hail covering the ground at 0414 CST. This was more than two hours after the severe storm moved through the area. Since the hail had been melting for several hours, it is likely the hail was actually sign

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 7:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KMAF 190106
SVRMAF
TXC383-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT FRI OCT 18 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 806 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED OVER BEST...OR
  ABOUT 9 MILES WEST OF BIG LAKE. RADAR SHOWED THE THUNDERSTORM
  MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG LAKE AND BEST

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 40 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3131 10167 3114 10166 3114 10129 3137 10129

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:05 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Oct 18, 2:05 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI OCT 18 2002

COLD UPPER LOW MOVING INTO SW NM ATTM WHILE ATTENDANT WARM CONVEYOR
BELT IS JUST ABOUT TO MOVE E OF KMAF.  W OF KMAF VISIBLE IMAGERY
INDICATES SOME BREAKS IN CLOUDS SERVING TO INCREASE INSTABILITY
FURTHER.  WITH 100KT 3H JET MVG ACROSS RGN VWS WILL BE STRONG
SUPPORTING SEVERE STORMS WITH LARGE HAIL PER COLD MID LEVEL TEMPS (<
-15C).  COORD WITH SPC AND WATCH HAS BEEN ISSUED.  AS UPPER LOW MOVES
INTO W TX THIS EVENING STRONG DYNAMICS WILL BE IN PLACE AND THEREFORE
EXPECT SEVERE THREAT TO REMAIN THROUGH 06Z.  IN WAKE OF UPPER LOW
SATURDAY DECREASED CLOUDS AS LOW LEVEL WINDS TURN W IN ADVANCE OF
COLD FRONT THAT WILL MOVE THRU PB TMW AFTERNOON.  COOLER BUT DRIER
WEATHER SUNDAY WITH SLIGHT WARMING THEREAFTER.  NO SIG CHANGES
PLANNED TO EXTENDED.

PRELIMS
MAF  55/72/49/69   51-
LSA  51/64/46/69   51-
6R6  56/74/53/71   31-
MRF  44/72/41/66   3-0
CNM  49/71/46/72   4-0

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Oct 18, 11:30 AM CDT, 8 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1130 AM CDT FRI OCT 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TODAY AND TONIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
TRANS PECOS REGION OF WEST TEXAS...THE WESTERN PERMIAN BASIN...AND
IN SOUTHEAST NEW MEXICO.  THE THREAT FOR SEVERE STORMS WILL SHIFT
EASTWARD THIS EVENING INTO THE REMAINDER OF THE PERMIAN BASIN. LARGE
HAIL AND DAMANGING WIND GUSTS ARE THE PRIMARY SEVERE WEATHER THREATS.

ELSEWHERE...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUESTED THIS AFTERNOON.

.SATURDAY THROUGH THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

TECHNICAL DISCUSSION...
PLEASE SEE SPC DISCUSSIONS AND OUTLOOKS FOR ADDITIONAL INFORMATION.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE
LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO
AVAILABLE ON THE INTERNET AT (LOWER CASE):
HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Local storm report, Oct 18, 5:48 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
548 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 N FORT STOCKTON        TX   .75 INCH HAIL
10/18/02   PECOS

AKL
Local storm report, Oct 18, 7:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    8 S MONAHANS              TX   1 INCH HAIL
10/18/02   WARD                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Oct 18, 7:39 PM CDT, 27 minutes before
TXZ047-048-052-053-063-070-190600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
739 PM CDT FRI OCT 18 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 100 AM CDT SATURDAY MORNING FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

BIG LAKE...BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY AND SNYDER
Local storm report, Oct 18, 7:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    ODESSA                    TX   WIND DAMAGE
10/18/02   ECTOR                          POWER LINES DOWN IN
                                          WEST ODESSA REPORTED BY
                                          FIRE AND RESCUE.
Local storm report, Oct 18, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT FRI OCT 18 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    ODESSA                    TX   FLOOD
10/18/02   ECTOR                          2 1/2 FEET OF WATER
                                          OVER THE ROAD AT
                                          ANDREWS HIGHWAY AND
                                          23RD STREET REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor4 days
Oct 18, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland4 days
Oct 18, 7:34 PM CDTFlash Flood WarningMAFEctor, Midland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.